Dr Richard Halvorsen

offering vaccine choice

HPV vaccine may increase risk of miscarriage

Research published in the BMJ has found that Cervarix, the HPV vaccine used by the NHS in the UK, may increase the risk of miscarriage by over 60% in women who conceive within 90 days of being given the vaccine. Researchers pooled the results from two double blinded randomised controlled trials and found that women who conceived on or within 90 days of the day they were vaccinated had a 62% increased risk of miscarriage compared to women given the 'control' hepatitis A vaccine. A total of 14.7% of pregnancies conceived within 90 days of vaccination were miscarried; 9.1% of these would have occurred anyway, but 5.6% (the 'attributable' risk) may have been a direct consequence of receiving the HPV vaccine. Another way of looking at the figures is that of 20 pregnancies conceived within 90 days of vaccination, 2 would result in a natural miscarriage and 1 would result in miscarriage caused by the vaccine.
However, rather surprisingly, the researchers concluded,,"there was no evidence overall for an association between HPV vaccination and risk of miscarriage." How could the authors come to such a conclusion in the light of their findings? For two reasons. Firstly, over the total follow up period of two years there was no increase in miscarriages in women who had received Cervarix; it was only when the pregnancies conceived closest to the vaccine were examined did the difference emerge. Secondly, the researchers used a method of statistical analysis requiring a probability of less than 1 in 40 (p<0.025) that this result could have occurred by chance; the actual probability of a chance association between miscarriage and receiving the vaccine in the previous 90 days was 1 in 32 (p=0.031). Therefore, although there was less than 1 in 30 probability of this result happening accidentally, the researchers were able to discount this as statistically insignificant.
The problem for us is that clinically, in the real world, the result is very significant. A 60% increase in miscarriages in pregnancies starting within three months of the jab is an issue, and one that potential recipients of the vaccine need to be told about. Whilst this finding needs to be confirmed in further studies, the way things stand now is that it is possible - if not probable - that this increased risk of miscarriage after receiving Cervarix is real. The least we should be doing is warning potential recipients of the vaccine of this possible risk.

Added 2 June 2010